Results 1 to 8 of 8

Thread: I took the Plaquenil Plunge!

Hybrid View

  1. #1
    Join Date
    Aug 2013
    Location
    NY
    Posts
    9
    Thanks
    4
    Thanked 5 Times in 4 Posts

    Default I took the Plaquenil Plunge!

    Hi everybody!

    I'm Lindsey and I recently introduced myself in the new members forum. I was incredibly hesitant to start any sort of medication after being diagnosed with UCTD in March of this year. I put it off for the last six months and then got smacked in the face with a bad flare a few weeks ago. I saw my rheumatologist yesterday for current bloodwork and a prescription for Plaquenil. After staring each other down (the Plaq and I) this morning, I officially swallowed my first pill. I was instructed to take one/day for a week, so that my stomach can adjust, and then bump it up to two. A few hours in and no major complaints. Hopefully that's a good indication that it won't be as bad as I predicted. SleepyInSeattle, if you read this, thank you for your responses to my original thread! You gave me the awakening I needed to see that medication is not the enemy here... this darn disease is. Although I hate the thought that I am now a daily medication-taker, I have finally come to terms with the fact that it is the right thing to do. I was playing with fire and waiting to get burned. Any advice (although I've read some past threads on Plaquenil) would be much appreciated. For instance, should I take both pills at once when I get to that point? In the morning? At night? Can I have a glass of wine with it? How about Two ? My doctor OKed all of my supplements in conjuction with Plaquenil, but should I take them at separate times? Do you all take Motrin/Tylenol/Tums etc.? I read the pamphlet and I did ask my doctor questions... probably too many questions... more than once... over several appointments. But, I'd also like input from those of you who take it. And I realize, of course, that you are not medical professionals. But, I'm sure many of you are disease and medication experts, nonetheless!

    I also have a prescription for Flexeril that has been in the depths of my bathroom drawer for the last six months. I have been having significant back/neck issues during this flare (and quite frequently otherwise) and was told, yet again, to take it. I'm really considering it this time, though muscle relaxers scare me! I have two kids, one 11 year-old, one 4 year-old, and I take care of an 18 month-old part-time, as well as after-school care of a 10-year-old! My husband also works/stays 2.5 hours away for 1/2 of the week. In other words... I need to be at the top of my game! No time for grogginess in this household! Does anyone have any experience with this medication (or other muscle relaxers). I asked my rheumy if I could even take 1/4 of a pill (he thought I was c.r.a.z.y.), because I'm so nervous about it. In anyone's experience, has it helped to knock musclular pain out for you? The thought/hope is that, taking it at night time until the pain subsides, will prevent it from coming back daily. Any thoughts??

    Thank you all for your time! I appreciate it!

    Hope everyone is feeling well!

    Lindsey
    Last edited by PearlGirl; 09-10-2013 at 11:19 AM.

  2. The Following User Says Thank You to PearlGirl For This Useful Post:

    SleepyInSeattle (09-10-2013)

  3. #2
    Join Date
    Nov 2011
    Posts
    466
    Thanks
    314
    Thanked 317 Times in 192 Posts

    Default

    Oh, it makes me so happy to know I helped somebody! : - )

    Plaquenil tips:
    - Don't take it with dairy (for many people it causes a lot of gas that way), but DO take it on a full stomach.
    - Often it's better to take it in the morning, when you won't be laying down for a while
    - Starting out with a lower dose, the way you are doing it, is best - then work your way up
    - When you get to taking two pills a day, try taking one after breakfast and one after lunch or dinner - as you adjust to the new dosage you can take them together.
    - DO NOT TAKE THEM WITH ANTACIDS! Try to separate those medications at least 3 hours from one another. It won't HURT you to take them together, but the antacid (or even a calcium supplement, for that matter) can significantly reduce your body's absorption of the plaquenil. It needs stomach acid to get into your bloodstream (if you Google "Plaquenil Antacids" you'll find great info on the John's Hopkins website, Lupus Foundation, etc).
    - Sometimes really weird, vivid dreams are a side effect at the beginning, but that goes away after a few weeks, as does the stomach upset (for most people - rarely, people really CANNOT tolerate it at all. Sometimes it makes a difference whether you take the generic or the brand-name - try one if the other isn't working out for you).
    - Be patient - with the side effects and with the medication. Most people don't start to feel better for at least 3-4 months. It will happen gradually - you'll be cooking along with your life, and it will suddenly occur to you that you haven't been as tired lately, or as achy, and you hadn't even really noticed because it happened so gradually. For me, the side effects petered out to nothing within about 3 months, and now I can take the stuff on a full stomach or empty, in the morning or at bedtime, makes no difference at all.
    - Don't underestimate what it's doing for you - because you feel better soooooo gradually, it's easy to think it's not doing anything. Many of us have made the mistake of believing that, and have tried going off it for a while or lowering the dose, only to get wallopped with a flare. Sometime you may HAVE to go off it for a while - it is a mild blood-thinner, so for some surgeries you may need to stop taking it for a couple of weeks - and that will be a good test to see what it's really doing for you (or not).

    I really hope it helps....honestly, it's got fewer side effects than a lot of the OTC meds we take all the time. I hope you had an eye exam, and that your doc told you about that - you should get a visual field test every 6 months. Vision impairment is a SUPER-rare side effect, and can be avoided/reversed if you catch it in time - better to be safe than sorry.

    I probably already said a lot of this stuff, I can't remember - anyway, I hope it helps!

    And thanks again for saying that...it makes me feel great.

  4. The Following 3 Users Say Thank You to SleepyInSeattle For This Useful Post:

    BonusMom (09-12-2013), PearlGirl (09-11-2013), tgal (09-10-2013)

  5. #3
    tgal's Avatar
    tgal is offline Super Moderator Super ModeratorEmperor of the Solar System
    Join Date
    Jan 2010
    Location
    Houston, Texas
    Posts
    4,521
    Thanks
    1,547
    Thanked 1,742 Times in 1,211 Posts

    Default

    So glad you started it! It really does cause very few problems in most people and does more than you know! Sleepy is right. It can take 3-6 months to get the full effect so often times you don't even realize that it is working. I was one of the stupid people who came off of it to prove a point (yes, very mature of me) and it was the worst mistake I have made to date (and I promise that is saying a lot)
    Mari

    Success is not final, failure is not fatal: it is the courage to continue that counts.

    ~Winston Churchill~







  6. The Following User Says Thank You to tgal For This Useful Post:

    PearlGirl (09-11-2013)

  7. #4
    Join Date
    Aug 2013
    Location
    NY
    Posts
    9
    Thanks
    4
    Thanked 5 Times in 4 Posts

    Default

    Thank you both for the replies and the information! I'll take all of the advice that I can get. I had a tiny bit of nausea yesterday, but that is not out of the norm for me. I also had to pee about a bazillion times yesterday. I'm wondering if it has anything to do with the med?? I really hope to be one of the lucky ones with little/no side effects. My fingers (and toes) are crossed! I am a little worried about getting sick this fall/winter. I've heard that Plaquenil makes you more succeptible to illness. With kids in the house, we will have no shortage of germs. Last winter I caught a stomach bug and that threw me into my first major flare. I'm actually considering buying face masks (like the ones doctors wear) for when the kids are sick. Am I overreacting? I'm also still on the fence with the Flexeril. Does anyone have any experience with muscle relaxers?

    Sleepy - You deserve thanks... you truly were the reason that I called my rheum last week

    Mari - I'm in it for the long haul... I'd probably be too chicken to try to come off of it anyhow!


    Thanks again, ladies!

  8. #5
    tgal's Avatar
    tgal is offline Super Moderator Super ModeratorEmperor of the Solar System
    Join Date
    Jan 2010
    Location
    Houston, Texas
    Posts
    4,521
    Thanks
    1,547
    Thanked 1,742 Times in 1,211 Posts

    Default

    Actually, plaquenil is a disease modifying drug not one of the drugs that lowers your immune system like methotrexate so it does not make you more succeptable to illness. We have several meds that do have that side effect but this isn't one of them do throw that worry out of your mind
    Mari

    Success is not final, failure is not fatal: it is the courage to continue that counts.

    ~Winston Churchill~







  9. The Following 2 Users Say Thank You to tgal For This Useful Post:

    PearlGirl (09-11-2013), SleepyInSeattle (09-11-2013)

  10. #6
    Join Date
    Aug 2013
    Location
    NY
    Posts
    9
    Thanks
    4
    Thanked 5 Times in 4 Posts

    Default

    Well that is a relief! Thank you!! The doctor's mask would've freaked the kids out anyway. Lol

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •